The Crohn’s-Birth Control Connection: More Gut-Wrenching News About Contraceptives
We’ve already talked a bit here at Natural Womanhood about how the Pill can negatively affect your gut health. So for our regular readers, it should come as no surprise that the development of Crohn’s Disease, an inflammatory bowel disease, has been linked to the use of oral contraceptives since researchers and physicians first began observing the connection in the 1970s.
Crohn’s disease can be a painful, debilitating, and even life-threatening disease for those affected by it. According to the Mayo Clinic, the chronic inflammation of the bowel in Crohn’s disease can “lead to abdominal pain, severe diarrhea, fatigue, weight loss and malnutrition.” The exact cause of the disease is unknown—researchers are divided on whether the chronic inflammation of Crohn’s is due to the immune system attacking itself or something else within the gut—but heredity and risk factors like smoking and obesity seem to play a role in the development of Crohn’s.
Although the incidence of Crohn’s among young women spiked disproportionately to the incidence in young men after the widespread introduction of the birth-control pill in the 1970s, today the disease affects men and women at mostly equal rates. However, a recent study out of Australia found evidence that for reasons as yet unknown, women with Crohn’s tend to fare worse than do men with Crohn’s, facing more complications, more hospitalizations, and less chance of remission. The chief investigator of the study, Professor Rupert Leong, posited that “hormonal differences may also account for the accelerated disease progression seen in women,” citing the “weak association” found between the use of oral contraceptive pill and the onset of inflammatory bowel diseases like Crohn’s.
Weak association or not, research both old and new continues to reveal some link between the development of Crohn’s and contraception use. A recent, large-scale study from Harvard researchers found that American women who had used the birth-control pill (or morning after pill/Plan B) for five or more years were three times more likely to develop Crohn’s disease. The same researchers found an association between long-term contraception use and increased risk for surgery among Swedish women with established Crohn’s disease. Lead researcher Dr. Hamed Khalili stresses that a combination of genetic factors and contraception use is likely at play in the development of Crohn’s, and recommends that physicians take into account family and personal history of Crohn’s when considering prescribing hormonal contraception to patients.
The Bigger Picture
As I mentioned in my piece detailing the connection between birth control and Lupus, research continues to uncover the effects of hormones on the immune system. The colon is chock-full of estrogen receptors, and synthetic hormones are known to affect both the gut’s permeability and microbiome. The Pill’s deleterious effects on the gut may be the culprit behind an entire cadre of digestive issues in women, ranging from the annoying (like bloating and irregularity), to the downright dangerous (like Crohn’s and Small Intestinal Bacterial Overgrowth, or SIBO)—some of which may be reversed, and some of which could be permanent.
As more evidence comes to light about the Pill’s effects on the gut (and in turn, the immune system) more women (and especially women with a family history of immune diseases) should seriously consider non-hormonal family planning options like Natural Family Planning and Fertility-Awareness Based Methods.